advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ashford, Kent, England:

My 23 year old boyfriend has had type 1 diabetes for 10 years and is on Actrapid three times a day and NPH once a day, although he often forgets to take these half an hour before his meals. He seems to be having, on average, two mild hypos a week, and his blood sugars can range from 6-13 mmol/L [108- 234 mg/dl] the rest of the time. His most recent HbA1c was 10%, and I am very worried about long term complications.

Is it usual for a person with diabetes to have regular hypos? What is meant by the term "good diabetes control"? Are my boyfriend's current blood sugars going to cause problems? Would Humalog be a better option for such a forgetful person?

Answer:

You raise a lot of important questions. A hemoglobin A1c value of 10% is too high for chronic control (most assays for this test have a normal range up to 6.0%). This means that his value is probably 4% above normal -- which equates to an average blood sugar of more than 150 mg/dl [8.3 mmol/L] above normal. The American Diabetes Association guidelines suggest to shoot for a value less than 1% above normal. Therefore, by the above standards, it would seem clear that control is less than optimal.

The next question is how to get better control. If frequent hypoglycemia is a problem, I would work on getting that stopped so as to avoid the rebound hyperglycemia that accompanies reactions after they are treated. Additional issues are related to basic diabetes management. What are his self-care skills like? Does he make good decisions? Is mealtime regular? Is he matching his meal content with an appropriate dose of insulin? These are broad questions which need more specific answers if you want better control for your boyfriend.

Humalog does have several advantages over Regular insulin in a more intense treatment regimen. First, it has a faster rate of absorption and has a better match with the rising blood sugar around the meal. In addition, it only lasts four hours and is less likely to cause hypoglycemia many hours after the meal. It also helps when taking supplemental doses because it initiates glucose lowering more rapidly.

My suggestion is that you have your boyfriend talk with his diabetes team to discuss some of these issues and allow him to focus on the lifestyle choices that will allow him to have better control and a healthier future.

JTL

DTQ-20010123122142
Original posting 5 Feb 2001
Posted to Daily Care and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.